Guest viewing is limited

THR Knee pain after THR

I thought my knee pain was getting better but I’m back to very sore. I don’t think I’m over doing it. I’m also sore on the outside of my hip and buttocks.

Yesterday I only took my Tylenol and one pain pill. Today back to square one. Will this ever improve?
 
Will this ever improve?
Yes! But this recovery is a bit of a roller coaster ride. One day you feel great and the next not so great.

What is your activity level now? Are you icing and elevating? Using any walking aid?
 
Around the house I’m not using any walking aids but when I leave the house I am. I’ve been worried about the ice outside.

Definitely a roller coaster. I’ll have energy to cook something, then hit the wall. Although I’m not exactly getting the best night time sleep. Lots of position changes.

I’d like to be off the oxy - down to 2 a day, but still hit the wall.
 
It feels like one step forward and two back.
 
Getting off the Oxy will come, just give yourself the time you need @WI-Gal
I agree with you on fearing the ice outside. The last thing we want to do is fall down.
It's difficult because you can't hibernate all winter.
Wishing you some warm cozy naps and continued healing!
 
It often feels like one step forward and two back, but it’s that way with a lot of things in life. It sounds like you have had several days of more forward steps than back-like being able to fix food. Yes you hit a wall after that, but you did something to expend energy. You will get off the pain meds when your body is ready. I noticed lots of improvements between 4 and 6 weeks. You will find your energy periods lasting longer.
 
Hi @WI-Gal, sorry that you’re having problems with your knees. Are you icing them as well? I’m a firm believer in icing everything. I have no idea how you managed on high stools so stortly after surgery. I had to do a family meal out at nearly three weeks. I had to keep getting up and moving round I also was able to rest my leg off the floor.
Don’t give up your pain killers too soon it really isn’t worth it.
Wishing you a healthy and happy 2018
 
Thanks Jackie,

I agree it’s hard to stay in one place too long. Barstools are definitely out for the near future.

I keep expecting improvement but it has taken a lot longer than I ever expected. I guess I had unrealistic expectations. During the summer I saw a woman out walking who told me she was three weeks post hip replacement. I thought it would be a piece a cake and I’d be out and about quickly. My expectations were totally off and other people don’t seem to get it even a friend who is a doctor. She keeps asking if I’m off the pain meds. Good friend but I’d like to tell her to walk in my shoes for a while.
 
Each of us is different and each recovery is different. Yours will happen at its own pace. Just be patient and ignore those that don't understand! When your friend questions you about the pain meds, maybe you could either change the subject or remind her that she wouldn't want her medical decisions to be questioned by another doctor who wasn't as fully involved or informed about a case. Sometimes it would be nice if they could find a way to simulate things for someone to get a better understanding - like the pregnancy suit they have expectant fathers put on.

Just keep moving forward (at least the general direction). Remember that recovery is like a cha-cha and you will take steps back as well - usually when you try to push forward too hard. Take your time and be you and look forward to the new you in the new year!
 
Hi @WI-Gal
Recovery takes time and patience. I'll bet if you look back you'll realize the progress you've made.
I marked progress by weekends. It was easiest to recall what I was doing the previous weekend
rather than any single weekday. You are still so very early into your recovery.
Consider politely telling your friend that you appreciate her concern but she need not worry as you're working with your OS and his team in regard to any medications you're taking.
Warm wishes for continued recovery and a new year of good health, peace and joy!
 
I wouldn’t worry about meds either @WI-Gal. You really aren’t taking much. Are you using Tylenol in between? I was amazed at how effective they were. Everyone’s recovery is different. You definitely sound like you are in the realm of normal experience.
 
Still very early out...but sorry you are struggling.
At one month or, I worried and opined that things weren't progressing and received a form of this from a staff member...it stuck with me.
[Bonesmart.org] Knee pain after THR
 
Big hugs @WI-Gal I relate and I'm 6weeks! Not to discourage you by saying that of course, but I just want you to know you will recover, in time....your time....not anyone else's. I have been off the hard pain pills but still taking the Tylenol like clockwork because whenever I don't, the pain creeps up and the wall slams me. So for now, I'm just gonna keep on taking it. Perhaps if you take the Tylenol on schedule daytime and use the oxy at night you'll feel better about it and pain will be managed. It's a fine balance between getting around to help the hip get used to its new parts and then recoup from it. I try to imagine it like training for my marathons in the past. After a training sesh, it was recoup time with nutrition and rest. It's not much different with this type of recovery.
Anyhow...hang in there. Again, I feel ya...I flip flop from day to day between feeling hopeful and discouraged. It's rather bipolar haha but I'm reminded regularly by those who've been there that it's par for the course. So as such, it helps me too reach out to those like yourself, earlier in recovery than me, offering my support and encouragement. :roseshwr:
 
Hi,

I’m at the 4 week mark. I know it’s winter and most of the time I’m cold but now in week 4, I’m having night time hot flashes. The only thing that has changed is that I’m almost done with the Oxy. What is causing the hot flashes? I’m a bit of a worrier hoping it’s not a sign of infection.

Thoughts?
 
@WI-Gal you will notice that I have merged your two threads together as we prefer that members in recovery only have one thread.

This is for three reasons:
1. if you keep starting new threads, you miss the posts others have left you in the old threads
2. it often ends up that information is unnecessarily repeated
3. it's best if we can keep all your recovery story in one place so it's easily accessed if we need to advise you.

Please keep all your questions and updates on this thread. If you would like a new thread title just give a shout.

I regards to your night sweats I had the same experience post both THRs. I think it was the medication. But if you are worried do call your family doctor.
 
@WI-Gal,

I am praying for some good hot flashes. I have been freezing since the surgery, and it feels much colder if I ice. I am wearing sweats and a jacket inside the house which is at 70F. I don't know if it is the surgery or just in my mind. The hands and feet feel like blocks of ice. I guess that all my heat is going to healing. Come on summer, even if it means 100 degree heat!
 
All day long I’m cold but nighttime is another adventure.

Wondering if it has to do with reducing the oxy? My stomach is totally messed up from all the Tylenol and drugs.

Just one more fun thing to deal with.
 
Could be impacted by meds. I never found Tylenol to mess with my stomach, but some of the other meds can.
 
I was walking pretty well and start PT. The PT use the roller on the side of my leg to lose an IT band. A couple weeks later and I have pain down the Side of my leg almost to my ankle and right buttock.

This is keeping me up at night any ideas for treatment ?
 
Back
Top Bottom